Alert archive / Texas / Tornado Warnings in 2001

Tornado Warning 12, NWS Lubbock, TX

May 29, 2001Cottle County, Texas

NWS Lubbock, TX issued this tornado warning at May 29, 2001, 9:11 PM CDT for Cottle County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 9:11 PM CDT (02:11 UTC)
Expired
May 29, 2001, 9:45 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cottle County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:30 PM CDTTornado WatchSPC7 hr
May 29, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2215 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.9
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 300212
TORLBB
TXC101-300245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION OVER EXTREME SOUTH CENTRAL
  CHILDRESS COUNTY...OR ABOUT 7 MILES SOUTHEAST OF CHILDRESS...MOVING
  EAST AT 30 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAZARE...  
  RURAL AREAS OF NORTHEASTERN COTTLE COUNTY...

IN ADDITION TO THE THREAT OF A TORNADO...HAIL UP TO GOLFBALL SIZE 
AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE 
PLACE NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3431 10038 3422 10038 3421 10006 3431 10003

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 3:20 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 29, 3:20 PM CDT, 5 hours 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT TUE MAY 29 2001

MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO
SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR
THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY
EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1
FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION
BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND
A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY
OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW
MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH
NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY
NIGHT.

ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND
INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST
AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER
TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS
DRY LINE REDEVELOPS.

FRIONA     57/82/55/81   323-
TULIA      58/81/56/81   612-
BROWNFIELD 63/86/59/83   312-
LUBBOCK    63/84/58/83   512-
CHIpLDRESS  65/80/60/82   712-
ASPERMONT  68/87/62/82   612-

.LUB...NONE.

JV/08

In the hours before

Special weather statement, May 29, 6:17 PM CDT, 2 hours 54 minutes before
TXZ021>032-292345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT TUE MAY 29 2001

TORNADO WATCH #319 IS CANCELED FOR PARMER AND BAILEY COUNTIES.

THE TORNADO WATCH WILL CONTINUE UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

CASTRO...LAMB...SWISHER...HALE...BRISCOE...FLOYD...HALL...MOTLEY...
CHILDRESS AND COTTLE.

MUCH DRIER AND MORE STABLE AIR HAS MOVED IN BEHIND THE DRYLINE INTO
THE EXTREME NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE. THE MORE STABLE AIR WILL PRECLUDE THE DEVELOPMENT OF
SEVERE THUNDERSTORMS FOR THIS AREA THIS EVENING. FURTHER EAST...
ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...
INCLUDING THE fPOSSIBILITY OF TORNADOES.
Special weather statement, May 29, 9:09 PM CDT, 2 minutes before
TXZ023>026-030>032-036>038-042>044-300240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT TUE MAY 29 2001

TORNADO WATCH 321 IS CANCELED FOR SWISHER...BRISCOE...FLOYD...
MOTLEY...CROSBY...DICKENS...GARZA AND KENT COUNTIES.

THE TORNADO WATCH CONTINUES UNTIL 1 AM FOR THE HALL...CHILDRESS...
COTTLE...KING AND STONEWALL COUNTIES.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED EAST TO THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND PORTIONS OF THE LOW ROLLING PLAINS.
THUS...AREAS GENERALLY WEST OF A TURKEY TO ASPERMONT LINE HAVE BEEN
DROPPED FROM THE TORNADO WATCH.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:04 PM CDTTornado WarningLUBBriscoe, Swisher41 min
May 29, 7:05 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens55 min
May 29, 7:18 PM CDTSevere Thunderstorm WarningLUBMotley42 min
May 29, 7:44 PM CDTTornado WarningLUBBriscoe, Hall61 min
May 29, 8:36 PM CDTTornado WarningLUBChildress54 min
May 29, 8:45 PM CDTSevere Thunderstorm WarningLUBHall15 min
May 29, 9:33 PM CDTSevere Thunderstorm WarningLUBChildress12 min
May 29, 9:45 PM CDTTornado WarningLUBCottle15 min
May 29, 9:48 PM CDTSevere Thunderstorm WarningLUBChildress12 min
May 30, 6:28 PM CDTSevere Thunderstorm WarningLUBStonewall62 min

Nearby

Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.